Illinois, 2001Flash Flood in Illinois, May 16 to 17, 2001
May 16 to 17, 2001 · NWS ILX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 16, 1:44 PM CST, 8 hours 31 minutes earlier.
Area forecast discussion, May 16, 1:44 PM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
244 PM CDT WED MAY 16 2001
18Z SFC ANALYSIS SHOWS FRONTAL BOUNDARY MAKING SLOW PROGRESS THRU NW
PORTIONS OF CWA. SO FAR LITTLE FANFARE WITH FRONT DESPITE ABUNDANT
MOISTURE AND INSTABILITY. APPEARS THAT LACK OF DEVELOPMENT SO FAR
MAY BE DUE TO ATMOSPHERIC CAP AND WEAK CONVERGENCE ALONG BOUNDARY.
STILL LOOKING AT POSSIBILITY OF TSRA ACRS AREA LATE THIS AFT AND
EVE. WL NEED TO MONITOR TRENDS FOR ZONE ISSUANCE WORDING.
FCST CHALLENGE THIS RUN WL CONT TO BE PCPN CHANCES.
WL CONT TO SIDE CLOSER TO ETA SOLUTION THIS RUN. ONCE AGAIN MESO-SCALE
FEATURES WL BE KEY TO FCST AND ETA IS USUALLY FAVORED WITH THIS
SCENARIO. ALSO...AM A BIT LEARY OF AVN DEPICTION OF CONVECTIVELY
GENERATED S/WVS AND THE AFFECT THEY HAVE ON FCST PARAMETERS. ALSO
AGREE WITH ETA SHOWING FNT MOVING THRU AREA SLOWER LATE THU/ERLY FRI
AS NUMEROUS WAVES ALONG FNT LIKELY TO STALL UP PROGRESS.
S/WV ENERGY ALONG THE CANADIAN/U.S. BORDER HAS DONE AN EFFECTIVE JOB
OF FLATTENING THE UPR RIDGE...WITH ZONAL FLOW DOMINATING ACRS WRN
2/3 OF CONUS. CURRENT BOUNDARY ACRS CRL IL IS EXPECTED TO STALL OUT
ACRS OUR AREA LATER TODAY AS IT BECOMES NEARLY PARALLEL WITH UPR LVL
FLOW. AFT THE POSSIBILITY OF LATE AFT/EVE CONVECTION...FOCUS WL
SHIFT TO NOCTURNAL CONVECTION CHANCES...AS 850 LLJ FOCUSES ACTIVITY
ALONG BOUNDARY ACRS KS/MO. CHANCY POPS STILL LOOK GOOD...ESP SW
CWA...AS THIS CONVECTION TRACKS EWRD TOWARD REGION OVERNIGHT.
NEXT IN SERIES OF S/WVS IS EXPECTED TO TRACK EWRD THRU NRN PLAINS
TONIGHT. THIS WILL BRING A CF TOWARD IL BY THU AFT. LOT OF QUESTIONS
ABOUT POSSIBILITY OF S/WV/OUTFLOW BOUNDARY INTERACTIONS WITH EARLIER
CONVECTION...BUT OMEGA/CONVERGENCE FIELDS AND INSTABILITY PARAMETERS
IMPRESSIVE AND GOING 50 POPS LOOK WARRENTED. BASED ON ETA TIMING OF
THE FRONT...WL NEED TO EXTEND PCPN CHANCES THRU THE NIGHT NW 1/2 OF
CWA...AND KEEP MENTION IN SE MUCH OF THE DAY FRI.
EXTENDED STILL LOOKS ON TRACK AT THIS POINT. BEST PCPN CHANCES
CONFINED TO MON AND TUE AS MRF AGAIN SHOWS VIGOROUS S/WV CARVING OUT
ACRS THE NATION/S MID-SECTION.
...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...
SPI TB 070/086 061/076 055 81452
PIA TB 068/086 059/075 053 81351
DEC TB 069/088 060/076 054 81452
CMI EB 068/089 060/076 053 81343
MTO EB 069/089 064/081 056 81344
LWV EB 069/089 066/083 056 81344
.ILX...NONE.
K$$
PLAHMER
In the hours before
Special weather statement, May 16, 6:55 PM CST, 3 hours 20 minutes before
ILZ044>046-054>057-062-063-067-068-072-073-170115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
755 PM CDT WED MAY 16 2001
...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EAST CENTRAL
ILLINOIS WILL BE ALLOWED TO EXPIRE AT 8 PM...
ALTHOUGH SCATTERED THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA
OVERNIGHT...NO ORGANIZED SEVERE WEATHER IS EXPECTED. THEREFORE...
THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIREu AT 8 PM FOR
THE FOLLOWING COUNTIES...
CHAMPAIGN...VERMILION...PIATT...MOULTRIE...DOUGLAS...EDGAR...
COLES...CUMBERLAND...CLARK...JASPER...CRAWFORD...RICHLAND...
AND LAWRENCE.
FRIEDERS
Flash Flood, Edgar
- When
- May 16, 10:15 PM CST to May 17, 12:30 AM CST
- Where
- Edgar County, Paris
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
Over 2 inches of rain fell, resulting in street flooding in Paris. Several cars became stranded in the flood waters, but no injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Ohio, May 16, 2001$50,000 · 11 events
- Lightning Strike in Virginia, May 16, 2001$40,000 · 1 event
- Lightning Strike in Montana, May 16, 20013 injured · 1 event
- Hail and Damaging Winds in Indiana, May 16, 20011.75 in hail · 19 events
- Hail in Kansas, May 16, 20011 in hail · 10 events
- Hail in Indiana, May 16, 20011.75 in hail · 5 events
- Hail in Kansas, May 16, 20011.25 in hail · 4 events
- Hail in Nebraska, May 16, 20010.88 in hail · 4 events
- Hail in Wisconsin, May 16, 20011 in hail · 2 events
- Damaging Winds in North Dakota, May 16, 2001$1,000 · 51 kt wind · 2 events
- Flood in Michigan, May 16 to 17, 20011 event
- High Wind in Montana, May 16, 200151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248742.